I developed hives all over my body one week after surgery. Mini tuck, lipo, and saline implants. Any suggestions? (photo)

I have now had them for 3 weeks. Have been off any and all medication for three weeks. I feel my surgeon is uncertain of the cause. I'm welting from scalp to toes. Throughout the day. I am using lotions and antihistamines but not really a lot of relief. I'm so scared I'm going to have to deal with this from now on. Any input to the possible cause of this? I have never had an allergic reaction to anything.

Doctor Answers 7

I developed hives all over my body one week after surgery. Mini tuck, lipo, and saline implants. Any suggestions? (photo)

I agree with the other surgeons that it is most likely an allergic reaction to an antibiotic, pain med or a contact dermatitis from your garment or something else your body came into contact with.  If oran or topical antihistamines are not helping, you may want to go see a dermatologist to take care of this. ac


Newport Beach Plastic Surgeon
5.0 out of 5 stars 5 reviews

Short dose of oral steroids sometimes of benefit for hives after mommy makeover.

Usually hives are an allergic reaction to an antibiotic that is treated by discontinuing the drug.  In severe cases, a short course of oral steroids may be indicated.

Vincent N. Zubowicz, MD
Atlanta Plastic Surgeon
4.9 out of 5 stars 32 reviews

Rash after surgery

It looks like you are having a reaction to either medication or something you came in contact with. I would consult your surgeon about your symptoms. I also would consider reviewing any recent changes to lotions, perfumes, detergents, etc. that could possibly be the cause of your skin reaction.

Tushar R. Patel, MD, FACS
Red Bank Plastic Surgeon
5.0 out of 5 stars 5 reviews

Hives after surgery

Your hives are due to a medication you had been taking or something that came in contact with your skin ("contact dermatitis"). You should have your surgeon coordinate an appointment with an allergist and/ or dermatologist to get this resolved for you.

I developed hives all over my body one week after surgery. Any suggestions?

From your photos, these hives may have been caused by a medication or a contact dermatitis from a topical cream, soap or garment.  Stopping any new medications you have been on, is a good start.  But, if the rash is not resolving, I would suggest you see a dermatologist/allergy specialist.  They will be better able to determine the cause of the hives/rash and the best course of action.  But, don't despair, this type of problem is not uncommon and usually will fully resolve over time.  best wishes, Dr. Lepore. 

Vincent D. Lepore, MD
San Jose Plastic Surgeon
4.9 out of 5 stars 50 reviews

I developed hives all over my body one week after surgery. Mini tuck, lipo, and saline implants. Any suggestions?

Total body utercia very rare event. Best to seek IN PERSON term consult with possible IV steroid therapy... 

Allergy

Most importantly, this should be discussed with your surgeon to determine the cause.  The reaction appears to be an allergy of some sort.  It would first be important to determine what exposures you have had.  When did you complete your antibiotics after surgery?  If it correlates with your onset of symptoms, then it could be a cause. Some postsugical garments such as postop bras or binders have latex in them.  A good first step after determining exposures would be to start on a daily medication such as zyrtec or claritin (over the counter).  

Jeffrey S. Williams, DO
Durango Plastic Surgeon

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.